Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 99, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jun 10, 1998, 11:08 AM EDT for Florence County, South Carolina. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 10, 1998, 11:08 AM EDT (15:08 UTC)
- Expired
- Jun 10, 1998, 11:55 AM EDT
- In force
- 47 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Florence County, SC
The radar
The Wilmington radar (KLTX), 117 km from the middle of the area, began a volume at 15:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 11:10 AM EDT | Thunderstorm Wind 70 | Florence, SC | |
| Jun 10, 11:45 AM EDT | Tornado F0 | Lake City, SC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 10, 8:30 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 3.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 381 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 860 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 253 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.8
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 10:00 AM EDT, 1 hour 8 minutes earlier.
Area forecast discussion, Jun 10, 10:00 AM EDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1000 AM EDT WED JUN 10 1998 DISC: INITL BTCH SHWRS/TSTMS MVNG ACRS RGN THIS MRNG. DEW PT BNDRY APPRS ACRS NRN WTRS. WAVE ON BNDRY OVR WRN NC MAY ACT TO PULL BNDRY BACK S A BIT. CLD BE INTERSTING LTR THIS AFTN ESPCLY IF WE GET SM SUN...MODIFIED SNDNG YLDED CAPES >4000/LI -10. CWF: WND DRCTN DIFFICULT ACRS NRN WTRS GIVEN BNDRY AND ITS FLCTUATIONS N AND S. WILL TINKER WITHP RIGHT UP TO RELEASE. .MHX...NONE. DB
In the hours before
Special weather statement, Jun 10, 6:02 AM EDT, 5 hours 6 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034- 039-046-111015- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 602 AM EDT WED JUN 10 1998 THIS OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA THROUGH EARLY THURSDAY. HAZARDOUS WEATHER... SCATTERED THUNDERSTORMS WILL DEVELOP AND TRACK SOUTHEAST ACROSS THE REGION LATER THIS AFTERNOON INTO THE EVENING. A FEW OF THE STORMS COULD REACH SEVERE LIMITS... PRODUCING DAMAGING WINDS AND LARGE HAIL. SKYWARN SPOTTERS... NETWORK ACTIVATION MAY BE REQUIRED BY LATE AFTERNOON OR EVENING. SYNOPSIS... A WARM FRONT DRAPED ACROSS WESTERN AND CENTRAL NORTH CAROLINA WILL REMAIN A FOCUS FOR AFTERNOON AND EVENING THUNDERSTORM DEVELOPMENT. THE STORM DEVELOPMENT WILL BE ENHANCED BY WEAK UPPER LEVEL SYSTEMS EMBEDDED IN THE NORTHWEST FLOW ALOFT. THE FRONT IS EXPECT TO DRIFT SOUTH TONIGHT AS WEAK LOW PRESSURE DEVELOPS ALONG IT. SQI
Special weather statement, Jun 10, 7:05 AM EDT, 4 hours 3 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034- 039-046-111015- SEVERE WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE WILMINGTON NC 705 AM EDT WED JUN 10 1998 THIS OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA THROUGH EARLY THURSDAY. HAZARDOUS WEATHER... SCATTERED THUNDERSTORMS WILL DEVELOP AND TRACK SOUTHEAST ACROSS THE REGION LATER THIS MORNING INTO THE EVENING. A FEW OF THE STORMS COULD REACH SEVERE LIMITS... PRODUCING DAMAGING WINDS AND LARGE HAIL. SKYWARN SPOTTERS... NETWORK ACTIVATION MAY BE REQUIRED BY LATE AFTERNOON OR EVENING. SYNOPSIS... A WARM FRONT DRAPED ACROSS WESTERN AND CENTRAL NORTH CAROLINA WILL REMAIN A FOCUS FOR THUNDERSTORM DEVELOPMENT. THE STORM DEVELOPMENT WILL BE ENHANCED BY WEAK UPPER LEVEL SYSTEMS EMBEDDED IN THE NORTHWEST FLOW ALOFT. THE FRONT IS EXPECT TO DRIFT SOUTH TONIGHT AS WEAK LOW PRESSURE DEVELOPS ALONG IT. SQI
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 11:42 AM EDT | Tornado Warning | ILM | Florence, Williamsburg | 33 min |
| Jun 10, 12:17 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown, Williamsburg | 48 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.